Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 163, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 28, 2002, 8:39 AM MDT for Kit Carson County, Colorado. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2002, 8:39 AM MDT (14:39 UTC)
- Expired
- Aug 28, 2002, 9:30 AM MDT
- In force
- 51 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 47 km from the middle of the area, began a volume at 14:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 8:50 AM MDT | Hail 0.75 | Burlington, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 2.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 639 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 579 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
636 WUUS53 KGLD 281439 SVRGLD COC063-281530- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 838 AM MDT WED AUG 28 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO * UNTIL 930 AM MDT * AT 838 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTHEASTERN KIT CARSON COUNTY...OR ABOUT 10 MILES NORTH OF BURLINGTON...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA. HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE OF WEATHER INFORMATION FOR THE LATEST WARNINGS AND STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT. && LAT...LON 3952 10237 3935 10233 3930 10206 3957 10205 MENTZER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:15 AM MDT, 6 hours 24 minutes earlier.
Area forecast discussion, Aug 28, 2:15 AM MDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED FIRST PARAGRAPH FOR LATEST TREND NATIONAL WEATHER SERVICE GOODLAND KS 215 AM MDT WED AUG 28 2002 LAST VESTIGES OF FRONT RANGE CONVECTION MOVING ACROSS THE WESTERN CWA EARLY THIS MORNING AND DYING. HOWEVER...LATEST RUC OVERLAYED WITH RADAR MOSAIC SHOWING NEBRASKA CONVECTION OCCURRING IN AREA OF VERY STRONG 850-700/700-500 OMEGA. THIS AREA OF STRONG LIFT SLIDES SOUTHEAST FOR THE NEXT FEW HOURS AND RADAR IMAGERY SHOWING NEW CELLS GOING UP JUST NORTHWEST OF OUR CWA. RUC QPF LOOKS GOOD GIVEN CURRENT HANDLE OF PRECIP. WILL GO WITH MORNING POPS OVER THE COLORADO COUNTIES. DESPITE THE OVERZEALOUS MODEL QPF/CLOUD FORECASTS WILL BACK WAY OFF ON BOTH GIVEN THE VERY POOR PERFORMANCE REGARDING BOTH FIELDS AND THE EFFECTS ON YESTERDAYS TEMPS. WILL GO MORE OPTIMISTIC IN SUNSHINE AND PESSIMISTIC ON QPF. LOOKING NORTHWEST I SEE SOME OUTFLOW/NW WINDS COMING DOWN THROUGH THE FRONT RANGE NEAR DENVER. THIS AFTERNOON/TONIGHT...UPPER LEVEL PATTERN CONTINUES TO ADVERTISE AN UPPER LEVEL TROUGH OVER THE NORTHWEST UNITED STATES AND THE CENTER OF AN UPPER LEVEL HIGH OVER FAR WEST TEXAS. AT THE SURFACE...SOUTHEAST WINDS WILL CONTINUE UNTIL LATE TONIGHT WHEN A LEE TROUGH MOVES TOWARD THE CO/KS BORDER. WINDS WILL VEER A BIT MORE TO THE SOUTH. AXIS OF DEEPEST MOISTURE/INSTABILITY SHIFTS A BIT FURTHER EAST TODAY...REACHING THE WESTERN PORTIONS OF OUR COLORADO COUNTIES. THIS AREA WILL BE TAPPED BY AN APPROACHING JET WHICH WILL REACH THE AREA LATE IN THE DAY. CONVERGENCE AND LIFT ALONG THE INSTABILITY AXIS SHOULD BE ENOUGH TO BRING CONVECTION WEST OF OUR AREA TOWARD OUR WESTERN BORDERS BY LATE IN THE 1ST PERIOD WHERE SMALL POPS WILL BE INCLUDED. ELSEWHERE IT LOOKS DRY. FOR TONIGHT...ELONGATED 500MB VORT MAX TRAVERSES THE AREA WITH VARYING QPF OUTPUTS FROM THE MODELS. GIVEN THE LACKLUSTER PERFORMANCE WILL NOT GET SPECIFIC AND GO WITH A CHANCE OF TSRA. THURSDAY/THURSDAY NIGHT...THE UPPER LEVEL RIDGE BEGINS TO BUILD A BIT TOWARD THE NORTHEAST...SHUNTING THE UPPER LOW AND ASSOCIATED TROUGH NORTH AND NORTHEAST...A BIT FURTHER AWAY FROM THE FORECAST AREA. AT THE SURFACE THE LEE TROUGH REMAINS STATIONARY ALONG THE CO/KS BORDER. STILL UNDER SOUTHWEST FLOW ALOFT...VARYING DISTURBANCES WILL PASS ACROSS THE AREA. WITH MOISTURE/INSTABILITY AXIS A BIT FURTHER EAST...NEAR THE CO/KS BORDER AND ANOTHER APPROACHING 250 JET MAXIMA ENOUGH LIFT SHOULD BE GENERATED TO PRODUCE SOME TSRA ALONG THE CO/KS BORDER. AGAIN WILL GO WITH 30 POPS. THIS AREA OF PRECIP IS FORECAST TO TRAVERSE THE FORECAST AREA DURING THE NIGHT AS MODELS DEPICT A MODEST VORT MAX MOVING ACROSS THE AREA. FRIDAY/FRIDAY NIGHT...THE INFLUENCE OF THE UPPER HIGH INCREASES... SHUNTING THE STORM TRACK NORTH OF THE AREA. SURFACE LEE TROUGH REMAINS IN LIMBO ALONG THE CO/KS BORDER. ETA/AVN PUSH THE MOISTURE/INSTABILITY AXIS INTO FAR WESTERN KANSAS BY LATE IN THE DAY. ETA/AVN ALSO HAVE ANOTHER PIECE OF 250 JET ENERGY APPROACHING THE NORTHWEST CWA LATE IN THE DAY BUT THE ASSOCIATED LIFT IS WELL NORTHWEST OF OUR FORECAST AREA TO GENERATE ANY QPF. WILL KEEP THE DRY FORECAST THROUGH FRIDAY NIGHT. NO CHANGES MADE TO SATURDAY THROUGH TUESDAY. .GLD...NONE. DDT
In the hours before
Special weather statement, Aug 28, 4:30 AM MDT, 4 hours 9 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 430 AM MDT WED AUG 28 2002 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING... MAINLY WEST OF A LINE FROM BENKELMAN NEBRASKA SOUTH THROUGH GOODLAND AND TRIBUNE KANSAS. AN AXIS OF MOISTURE AND INSTABILITY WILL DEVELOP NEAR OR JUST TO THE WEST OF A LINE FROM YUMA COLORADO SOUTH TO WILDHORSE. BY LATE IN THE AFTERNOON OR EARLY EVENING THIS UNSTABLE ATMOSPHERE WILL INTERACT WITH AN APPROACHING UPPER LEVEL DISTURBANCE ITS COOLER TEMPERATURES ALOFT AS WELL AS INCREASE IN JET STREAM WINDS TO PRODUCE SCATTERED THUNDERSTORMS OVER FAR EASTERN COLORADO. THESE SUPERCELL THUNDERSTORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. A TORNADO CANNOT BE RULED OUT. THESE THUNDERSTORMS MAY WEAKEN A BIT AS THEY ENTER NORTHWEST KANSAS AND SOUTHWEST NEBRASKA AFTER DARK...LESSENING THE SEVERE WEATHER THREAT. WITH A GENERAL MOVEMENT OF 10 MPH THESE THUNDERSTORMS COULD ALSO PRODUCE LOCALLY HEAVY RAINFALL. && DDT
Local storm report, Aug 28, 8:23 AM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
823 AM MDT WED AUG 28 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 AM 7 S WRAY CO .88 INCH HAIL
08/28/02 YUMA REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 5:33 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 57 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.